DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Authors: Dr Daniel Mazzoni, Resident Medical Officer, Royal Brisbane and Women’s Hospital, Brisbane, QLD, Australia; Dr Nicholas Lucarelli, Resident Medical Officer, Eastern Health, Melbourne, VIC, Australia. DermNet NZ Editor in Chief: Adjunct A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy edited by Gus Mitchell. May 2020.
Taxanes are a class of chemotherapeutic agents used in the treatment of some cancers . They were first derived from the bark of the yew trees.
Two of the most common taxanes used in clinical practice are docetaxel and paclitaxel .
Taxanes induce antineoplastic activity. They inhibit mitosis by interfering with microtubule formation during cell division. By targeting cells with a high turnover, they can slow the growth of solid organ tumours .
Taxanes are used in an adjuvant setting or as a primary treatment of cancer . They are administered intravenously every week (paclitaxel) or every three weeks (docetaxel).
They are used for the primary treatment of :
They can also be used in conjunction with other chemotherapy agents.
Like other cytotoxic agents, the side effects of taxanes largely affect organ systems with high mitotic turnover rates.
The most common adverse effects are [4,5]:
Other adverse effects include [4,5]:
Adverse cutaneous reactions occur in most patients on taxane therapy. They arise more frequently with docetaxel than with paclitaxel . Taxanes affect hair, nails, mucosa, and skin. Most adverse effects are of mild to moderate severity and are usually dose-dependent (depending on the frequency of dosing, the dose intensity, and the cumulative dose). Symptoms usually resolve spontaneously after cessation of taxane therapy [2,6].
Adverse cutaneous effects of chemotherapy
Taxanes cause acute reversible alopecia, also known as chemotherapy-induced alopecia [2,7].
Nail disease due to taxanes is generally cumulative. It tends to resolve within a few weeks after discontinuing taxanes .
Mucositis due to taxanes is common, particularly stomatitis. Dysgeusia may also occur, typically within the first week of therapy .
Skin toxicities due to taxanes are broad with various manifestations as described below .
Dorsal hand-foot syndrome
Recall inflammatory reactions
Serpentine supravenous hyperpigmentation
Other adverse reactions to taxanes include:
© 2020 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.